Alert archive / Texas / Flash Flood Watches in 2021
Flash Flood Watch 1, NWS Lubbock, TX
NWS Lubbock, TX issued this flash flood watch at May 17, 2021, 1:56 PM CDT for 24 counties in Texas. It took effect at May 18, 2021, 5:00 PM CDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- May 17, 2021, 1:56 PM CDT (18:56 UTC)
- In effect from
- May 18, 2021, 5:00 PM CDT
- Expired
- May 17, 2021, 2:08 PM CDT
- In force
- Issued by
- NWS Lubbock, TX
- Flood severity
- None
All 24 counties
Bailey County, TX, Briscoe County, TX, Castro County, TX, Childress County, TX, Cochran County, TX, Cottle County, TX, Crosby County, TX, Dickens County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hall County, TX, Hockley County, TX, Kent County, TX, King County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Motley County, TX, Parmer County, TX, Stonewall County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX
The radar
The Lubbock radar (KLBB), 33 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 6.9 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1522 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -81 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
261 WGUS64 KLUB 171856 FFALUB URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Lubbock TX 156 PM CDT Mon May 17 2021 TXZ021>044-180500- /O.NEW.KLUB.FF.A.0001.210518T2200Z-210519T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- Including the cities of Turkey, Tulia, Guthrie, Denver City, Silverton, Lubbock, Cee Vee, Plains, Muleshoe, Spur, Whiteface, Dickens, Matador, Kirkland, Happy, Wolfforth, Quitaque, Lockney, ODonnell, Slaton, New Home, Friona, Lake Alan Henry, Olton, Hale Center, Dumont, Post, Memphis, Jayton, Sundown, Farwell, Childress, Paducah, Littlefield, Wellman, Plainview, Dimmitt, Aspermont, Meadow, Old Glory, Morton, Roaring Springs, Crosbyton, Brownfield, Bovina, Floydada, Tahoka, Ralls, Levelland, Amherst, and Hart 156 PM CDT Mon May 17 2021 ...FLASH FLOOD WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING... The National Weather Service in Lubbock has issued a * Flash Flood Watch for Portions of northwest and the Panhandle of Texas, including the following areas, in northwest Texas, Bailey, Childress, Cochran, Cottle, Crosby, Dickens, Floyd, Garza, Hale, Hockley, Kent, King, Lamb, Lubbock, Lynn, Motley, Stonewall, Terry and Yoakum. In the Panhandle of Texas, Briscoe, Castro, Hall, Parmer and Swisher. * From Tuesday afternoon through Tuesday evening. * Severe thunderstorms are expected to develop across the area late this afternoon and evening, and will also produce locally intense rainfall. There will be a risk for local rainfall totals in excess of 4 inches from these storms that could cause flash flooding. * Flash flooding may occur from these storms as well as rapid water rises through draws and arroyos. Local drainage systems could become overwhelmed. Local roads may become impassable and road closures are possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Never drive through water of unknown depth. Be aware that road surfaces may become washed out. You should monitor later forecasts and be prepared to take action should Flash Flood Warnings be issued. && $$ McQueen
1 follow-up statement
434 WGUS64 KLUB 171908 FFALUB Flood Watch National Weather Service Lubbock TX 208 PM CDT Mon May 17 2021 TXZ021>044-172015- /O.CAN.KLUB.FF.A.0001.210518T2200Z-210519T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale- Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King- Yoakum-Terry-Lynn-Garza-Kent-Stonewall- Including the cities of Turkey, Tulia, Guthrie, Denver City, Silverton, Lubbock, Cee Vee, Plains, Muleshoe, Spur, Whiteface, Dickens, Matador, Kirkland, Happy, Wolfforth, Quitaque, Lockney, ODonnell, Slaton, New Home, Friona, Lake Alan Henry, Olton, Hale Center, Dumont, Post, Memphis, Jayton, Sundown, Farwell, Childress, Paducah, Littlefield, Wellman, Plainview, Dimmitt, Aspermont, Meadow, Old Glory, Morton, Roaring Springs, Crosbyton, Brownfield, Bovina, Floydada, Tahoka, Ralls, Levelland, Amherst, and Hart 208 PM CDT Mon May 17 2021 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for Portions of northwest and the Panhandle of Texas, including the following areas, in northwest Texas, Bailey, Childress, Cochran, Cottle, Crosby, Dickens, Floyd, Garza, Hale, Hockley, Kent, King, Lamb, Lubbock, Lynn, Motley, Stonewall, Terry and Yoakum. In the Panhandle of Texas, Briscoe, Castro, Hall, Parmer and Swisher. has been cancelled. This watch will be replaced with a new Flash Flood Watch for this evening. $$ McQueen
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this flash flood watch went out at May 17, 12:54 PM CDT, 1 hour 2 minutes earlier.
Area forecast discussion, May 17, 12:54 PM CDT, 1 hour 2 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 1254 PM CDT Mon May 17 2021 .AVIATION... There is a moderate risk for severe thunderstorms across the area by late this afternoon and evening. Moist low level southeast flow will be interacted upon by a strong, slowly approaching storm system crossing the southern Rockies, expected to still be just west of the area in 24 hours. Short-term forecast solutions indicate an increasing risk for strong to severe thunderstorms affecting the KLBB and KPVW airports by late this afternoon into early this evening, and then KCDS by early to mid evening. After moving this initial round of strong storm activity through the area, there should be a break with VFR dominating. But another round of storms is expected to develop late tonight and early Tuesday. Keep note of RADAR trends today and be aware that storm activity may differ significantly from departure conditions. Also be aware that a few storms are expected to be capable of producing tornadoes, very large hail up to or larger than the size of baseballs, and downdraft wind gusts on the order of 70 to 80 mph. This will also produce local LIFR conditions. RMcQueen && .PREV DISCUSSION... /issued 637 AM CDT Mon May 17 2021/ AVIATION... Showers and thunderstorms have shifted south and east of the terminals early this morning, leaving cool and relatively moist upslope flow in place. Low clouds have cleared at KLBB and KPVW, but MVFR cigs are in place well south, west and north of the terminals, and there is a decent bet that at least periods of MVFR cigs develop on the Caprock later this morning. Given this, we have carried a period of MVFR ceilings for KLBB and KPVW from 13Z to 18Z. Further east, KCDS will probably remain VFR this morning. Intense thunderstorms will develop west of the terminals this afternoon, then move east and could impact the terminals through the evening hours. Another round of storms could potentially form late tonight, after midnight, and affect the terminals through early Tuesday morning. We have only addressed the afternoon/evening convection in the TAFs ATTM, and will address the later activity, if needed, with future issuances. PREV DISCUSSION... /issued 327 AM CDT Mon May 17 2021/ SHORT TERM... A Moderate Risk of severe weather covers much of the CWA today, with an Enhanced Risk for the remainder of the CWA. Needless to say, we expected another active afternoon, evening and overnight of severe weather, including the risk for very large hail, damaging winds, tornadoes and torrential rainfall. However, the details on how today unfolds remain somewhat in flux due to ongoing convection early this morning. As of 07Z...a stout southerly LLJ continues to advect moist and unstable air up and over the collective cool outflow occupying our northeastern zones. This is keeping convection going/regenerating across the southern Texas Panhandle, Rolling Plains and northeastern South Plains. Where the best tap of instability is occurring, strong to occasionally severe cells are being maintained, while training cells are also resulting in areas of heavy rainfall. This activity will likely persist through much of the rest of the night, though it should gradually decrease in intensity and coverage toward morning as the LLJ is progged to weaken and veer. The big question mark to be answered is exactly what effect all of the overnight convection will have on how the weather plays out this afternoon. Currently the dryline is located in eastern New Mexico, and we expect it won't move very far eastward later today as it is reinforced by early morning outflow. In addition, a surface low will deepen in east-central New Mexico today as an upper low traverses the Four Corners. This will keep the low-level flow backed over most/all of the FA through the day today. Where strong heating develops, mostly likely in a wedge between the dryline and the remnant outflow, a corridor of strong instability will form, favoring our southern and western zones. Isolated to scattered storms should explode in this corridor mid-late afternoon. The magnitude of the instability (potentially approaching 4000 J/kg) and around 40 knots of deep shear will support isolated supercells capable of producing very large hail, damaging wind, torrential rainfall and tornadoes as they propagate eastward. The greatest tornado risk will exist along and immediately north of the residual outflow/warm front where backed low-level flow will maximize storm relative helicity. Currently, it appears this will be over the southwest Texas Panhandle into the South Plains and Rolling Plains, though this is subject to change and will have to be refined as the day unfolds. The convection may grow up into a MCS as it progresses eastward through the evening hours, moving into western Oklahoma and/or western North Texas. Behind this bout of intense convection, additional thunderstorms should blossom late tonight (after midnight) as large scale ascent in advance of the approaching upper low spreads across West Texas. Strong instability feeding in from an intensifying southerly LLJ will support another round of severe thunderstorms, while training cells will pose an increased flash flooding risk where this next MCS develops. If the early round of convection produces a large cold pool it could shift the bulk of the late-night activity south of our CWA, as some of the latest guidance shows. However, there is a decent possibility this next round of storms and heavy rain will affect the southern South Plains and the Rolling Plains late tonight into Tuesday morning before shifting to the east. If confidence grows in the scenario, a short-fused Flash Flood Watch may be needed for parts of the CWA tonight. We'll let the next shift evaluate this potential. Regardless of details, very large hail, damaging winds, torrential rainfall and a risk of tornadoes will exist this afternoon into this evening and the weather should be watched closely through today and tonight. LONG TERM... Long term starts Tuesday with the Pacific low pressure system spinning just NW of the CWA. At the surface a trough will drop SE through our southern counties forcing the dryline through the CWA and into the far western Rolling Plains. All the while we will keep a deep southeast surface flow pattern across the Rolling Plains allowing for moisture to feed northwestward into the region. This moisture and associated instability will provide areas east of I27 with a shot of showers and thunderstorms Tuesday afternoon/evening with fair weather likely across the South Plains. It should be noted that all of this activity will be dependent on how overworked or under worked the environment is from today's activity. Nonetheless we have left a mention of rain showers and thunderstorms in the forecast for now. Wednesday as the upper low dissipates and pulls north of the area better storms chances shift north and east creating a "lull" in our active weather until Friday. Each afternoon there could be opportunities for limited thunder across the far eastern Rolling Plains given the continued moisture advection and daytime heating. For Friday through the weekend we are starting to see hints at a return of active weather with the dryline setting up somewhere in NM. Upper and surface troughing to our west and upper and surface high pressure to our east will allow for a consistent SE surface flow off the Gulf and into our area. Dewpoints as high as the 65F are progged over our eastern zones Saturday and Sunday with some instability and decent daytime heating. We have kept POPs and a mention of thunder in the forecast Friday through Sunday, but confidence in placement and severity of storms is not high at this time given the inconsistencies between models on the dryline placement. && .LUB WATCHES/WARNINGS/ADVISORIES... None. && 99/99/05
Hazardous weather outlook, May 17, 11:51 AM CDT, 2 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Lubbock TX 1151 AM CDT Mon May 17 2021 TXZ021>044-181700- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 1151 AM CDT Mon May 17 2021 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...This afternoon and tonight. There is a moderate risk of severe thunderstorms for the South Plains and Rolling Plains this afternoon into tonight, with an enhanced risk of severe weather for the southern Texas Panhandle. Isolated to scattered supercell thunderstorms are expected to develop near a dryline across the southwest Texas Panhandle and western and central South Plains this afternoon. These storms will become more enhanced where the dryline intersects an east-west boundary crossing the southern and central South Plains and southern Rolling Plains. These storms will quickly become severe and be capable of producing baseball size hail, wind gusts to 75 mph, torrential rainfall and tornadoes. This activity will move eastward through the evening, likely growing into a larger complex of thunderstorms as it moves off the Caprock. A hail, wind and heavy rain threat will continue with the complex of thunderstorm through the evening as well as still a risk for a few tornadoes. Another round of severe thunderstorms capable of generating golf ball size hail, wind gusts to 65 mph and intense rainfall and flash flooding may develop over the southern South Plains and the Rolling Plains late tonight, after midnight, and persist into Tuesday morning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. More opportunities for thunderstorms will exist late Tuesday, Wednesday and then again from Friday into next weekend. Some of these storms could be strong to severe and produce heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed. Please relay any information about severe weather to the NWS while following local, state, and CDC guidelines.
In the hours before
Local storm report, May 17, 8:45 AM CDT, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
845 AM CDT MON MAY 17 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL KIRKLAND 34.39N 100.07W
05/16/2021 E1.57 INCH CHILDRESS TX CO-OP OBSERVER
PING PONG SIZED HAIL. TIME ESTIMATED BASED ON RADAR AND
ADJACENT REPORTS.
&&
EVENT NUMBER LUB2100297
RMCQUEENThe office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:17 PM CDT | Severe Thunderstorm Warning | LUB | Castro, Lamb | 43 min |
| May 16, 7:25 PM CDT | Areal Flood Advisory | LUB | Childress, Cottle, Hall, Motley | 2 hr |
| May 16, 7:29 PM CDT | Severe Thunderstorm Warning | LUB | Cottle | 46 min |
| May 16, 7:36 PM CDT | Areal Flood Advisory | LUB | Castro, Lamb | 114 min |
| May 16, 7:42 PM CDT | Tornado Warning | LUB | Lamb | 33 min |
| May 16, 7:59 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Hall, Swisher | 61 min |
| May 16, 8:13 PM CDT | Tornado Warning | LUB | Lamb | 32 min |
| May 16, 8:20 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe | 40 min |
| May 16, 8:44 PM CDT | Severe Thunderstorm Warning | LUB | Hale, Lamb | 46 min |
| May 16, 8:48 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Floyd, Hall, Motley | 57 min |
| May 16, 9:29 PM CDT | Severe Thunderstorm Warning | LUB | Hale, Lamb | 18 min |
| May 16, 9:40 PM CDT | Areal Flood Advisory | LUB | Floyd, Motley | 2 hr |
| May 16, 9:40 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Childress, Cottle, Floyd, Hall, Motley | 65 min |
| May 16, 10:15 PM CDT | Severe Thunderstorm Warning | LUB | Hale | 45 min |
| May 16, 10:17 PM CDT | Severe Thunderstorm Warning | LUB | Kent, King, Stonewall | 58 min |
| May 16, 10:22 PM CDT | Severe Thunderstorm Warning | LUB | Floyd, Motley | 23 min |
| May 16, 10:39 PM CDT | Severe Thunderstorm Warning | LUB | Childress, Cottle, Crosby, Dickens, Floyd, King and 1 more | 66 min |
| May 16, 10:59 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Floyd, Hale, Lubbock | 46 min |
| May 16, 11:30 PM CDT | Areal Flood Advisory | LUB | Cottle, Dickens, Floyd, King, Motley | 2 hr |
| May 16, 11:37 PM CDT | Areal Flood Advisory | LUB | Floyd, Hale | 113 min |
| May 16, 11:42 PM CDT | Severe Thunderstorm Warning | LUB | Crosby, Dickens, Floyd, King, Motley | 63 min |
| May 17, 12:40 AM CDT | Severe Thunderstorm Warning | LUB | Crosby, Dickens, Floyd, King, Motley | 65 min |
| May 17, 1:22 AM CDT | Severe Thunderstorm Warning | LUB | Kent, Stonewall | 53 min |
| May 17, 1:55 AM CDT | Areal Flood Advisory | LUB | Kent | 2 hr |
| May 17, 1:56 AM CDT | Severe Thunderstorm Warning | LUB | Kent, Stonewall | 19 min |
| May 17, 2:09 AM CDT | Special Weather Statement | LUB | Dickens | 51 min |
| May 17, 2:14 AM CDT | Severe Thunderstorm Warning | LUB | Stonewall | 25 min |
| May 17, 2:21 AM CDT | Special Weather Statement | LUB | Floyd | 24 min |
| May 17, 2:57 AM CDT | Special Weather Statement | LUB | Dickens | 33 min |
| May 17, 3:10 AM CDT | Areal Flood Advisory | LUB | Floyd, Hale | 118 min |
| May 17, 4:27 AM CDT | Special Weather Statement | LUB | Dickens | 33 min |
| May 17, 5:08 AM CDT | Special Weather Statement | LUB | Kent, Stonewall | 52 min |
| May 17, 2:15 PM CDT | Flash Flood Watch | LUB | Bailey, Briscoe, Castro, Childress, Cochran, Cottle and 18 more | 9 hr |
| May 17, 4:07 PM CDT | Severe Thunderstorm Warning | LUB | Dickens, Garza, Kent | 68 min |
| May 17, 4:34 PM CDT | Severe Thunderstorm Warning | LUB | King, Stonewall | 56 min |
| May 17, 5:03 PM CDT | Severe Thunderstorm Warning | LUB | Bailey | 57 min |
| May 17, 5:09 PM CDT | Severe Thunderstorm Warning | LUB | Dickens, Kent | 66 min |
| May 17, 5:20 PM CDT | Severe Thunderstorm Warning | LUB | King, Stonewall | 55 min |
| May 17, 5:22 PM CDT | Severe Thunderstorm Warning | LUB | Dickens | 34 min |
| May 17, 5:27 PM CDT | Areal Flood Advisory | LUB | Dickens, Kent, King, Stonewall | 3 hr |
| May 17, 5:35 PM CDT | Flash Flood Warning | LUB | Bailey | 3 hr |
| May 17, 5:37 PM CDT | Severe Thunderstorm Warning | LUB | Motley | 38 min |
| May 17, 5:51 PM CDT | Severe Thunderstorm Warning | LUB | Cochran, Hockley, Terry, Yoakum | 39 min |
| May 17, 5:56 PM CDT | Severe Thunderstorm Warning | LUB | Bailey, Lamb | 64 min |
| May 17, 6:07 PM CDT | Severe Thunderstorm Warning | LUB | Dickens, Kent, King, Stonewall | 53 min |
| May 17, 6:18 PM CDT | Tornado Warning | LUB | Stonewall | 27 min |
| May 17, 6:23 PM CDT | Severe Thunderstorm Warning | LUB | Garza, Lynn | 67 min |
| May 17, 6:27 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe, Swisher | 63 min |
| May 17, 6:36 PM CDT | Areal Flood Advisory | LUB | Bailey, Lamb | 114 min |
| May 17, 6:38 PM CDT | Tornado Warning | LUB | Stonewall | 31 min |
| May 17, 6:39 PM CDT | Severe Thunderstorm Warning | LUB | Hockley, Terry | 66 min |
| May 17, 6:42 PM CDT | Severe Thunderstorm Warning | LUB | Castro, Swisher | 63 min |
| May 17, 6:49 PM CDT | Severe Thunderstorm Warning | LUB | Hall, Motley | 56 min |
| May 17, 6:55 PM CDT | Severe Thunderstorm Warning | LUB | Bailey, Lamb | 65 min |
| May 17, 6:57 PM CDT | Severe Thunderstorm Warning | LUB | Briscoe | 63 min |
| May 17, 6:58 PM CDT | Severe Thunderstorm Warning | LUB | Lynn, Terry | 62 min |
Nearby
Flash Flood Watches in Texas, 2021Every flash flood watch in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.